FAQ

Which procedures are associated with higher radiations doses?

Interventional procedures, e.g. angiography and cardiac catheterisation;and CT can be associated with higher doses of radiation (about 100 to 1000 times more than chest X ray).

Should I be concerned about radiation if my child has been prescribed an interventional procedure?

The benefits of the procedure may overweigh the risks from radiation exposure. Thus the issue is how much benefit is expected; and to explore alternative procedure that does not involve ionizing radiation

How do the doses and risks from nuclear scans compared to X rays?

Most diagnostic investigations in nuclear scans expose the patient to small doses of radiation, similar to doses received from X- ray investigations but can be higher in certain types of nuclear scans, e.g. nuclear scan for the heart.

Are there special precautions I need to take after my diagnostic nuclear scan?

After a diagnostic nuclear scan, you will be slightly radioactive, but in general you will not be considered any hazard to carers. However, close contact with children should be avoided to minimise unnecessary radiation to the children. Lactating patients who require nuclear scan should consult the doctor for further advice; one can either consider delaying the scan until breast-feeding is no longer required, or allow sufficient time between the nuclear scan and breast-feeding (interruption time will depend on the radiopharmaceutical used, please take advice from the nuclear medicine imaging centres).

If I had X-rays periodically when I was young (broken arm, sprained ankle, chest x ray, and more), do I need to be concerned?

No, there is no reason to be concerned about having a variety of diagnostic x-ray exams. The total radiation exposure you would have received is low and more importantly, these examinations were needed to facilitate the diagnosis and medical care.

How do we know that the radiation exposure we received isn’t going to cause cancer?

We can't precisely predict whether any one individual will get cancer from radiation exposure. It's like getting in a car to drive to work. We can't predict whether any one individual will be in an accident or not. Even if the person drives very carefully, doing all the right things, we still don't know what will happen. With radiation exposure, it is the same. At lower radiation dose levels, the chance of developing cancer or observing other effects is low.

Is there a maximum dose for patients that should not be exceeded?

No dose of medical diagnostic radiation is considered too much for a patient when the procedure is JUSTIFIED by a qualified person (usually a doctor) who has carefully weighed the risks and benefits of such examinations and procedures to the patient.

I need to have contrast or dye for the CT examination, are there any risks and can I be allergic to the dye?

If you require contrast for the CT examination, there may be a small risk of allergic reaction. Most of the time, the reaction is mild, e.g. hive and skin redness, itchiness. In rare incidences, the allergic reaction can be serious and potentially life threatening. It is important that you inform the technologist or radiologist that you experience hive, itchiness, swelling in your throat or difficulty in breathing immediately after the dye injection. If you have history of reaction, even a mild reaction, to the dye in the past, you should inform your doctor.

I need contrast or dye for my MRI examination, should I be concern?

Though allergic reactions can result from the dye used in MRI examination, it occurs in less than 1% of all examinations. Commonly, the allergic reactions are mild, e.g. feeling nauseous, vomiting, headache, hive; these can be easily controlled with medications. There is a risk of nephrogenic systemic fibrosis (NSF) in patients with very poor kidney function. NSF causes skin hardening and redness, and in severe cases can result in contractures of joints. Therefore, it is important you tell the technologist or radiologist if you experience any effect after having the MRI dye.